Nebraska, 2013

Extreme Cold in Nebraska, December 6 to 7, 2013

December 6 to 7, 2013 · NWS LBF · 6 events in 6 counties and zones

An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 45 below to portions of North Central Nebraska during the overnight hours December 6th into the morning hours December 7th, 2013.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An arctic airmass brought bitter cold temperatures and dangerous wind chills of 30 below to 45 below to portions of North Central Nebraska during the overnight hours December 6th into the morning hours December 7th, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 6, 5:54 PM CST, 6 minutes earlier.

Area forecast discussion, Dec 6, 5:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
554 PM CST FRI DEC 6 2013

.SYNOPSIS...
ISSUED AT 340 PM CST FRI DEC 6 2013

LARGE BROAD UPPER LEVEL TROUGH ACROSS MUCH OF THE CONUS. AT THE
SURFACE A LOW PRESSURE SYSTEM ACROSS SE CANADA WITH A FRONT ALONG
THE EAST COAST. ARCTIC HIGH PRESSURE ACROSS THE NORTHERN
ROCKIES...DOWN TO THE CENTRAL PLAINS. A LOW PRESSURE SYSTEM IS
COMING ONSHORE IN NRN CALIFORNIA. BITTER COLD TEMPS ASSOCIATED WITH
THE HIGH PRESSURE...WITH NUMEROUS SITES BELOW ZERO THIS
MORNING...AND RECORD COLD ACROSS NORTHERN NEB DUE TO THE ASSISTANCE
OF A DEEP SNOW PACK...KVTN BOTTOMED OUT AT 26 BELOW ZERO. EVEN WITH
MOSTLY SUNNY SKIES...AFTERNOON TEMPS HAVE ONLY MANAGED TO THE LOW
TEENS ACROSS SW NEB...WITH SOME SITES ACROSS THE NORTH STILL BELOW
ZERO. WINDS GENERALLY AROUND 10 MPH OR LESS...WITH WIND CHILL
READINGS ANYWHERE FROM ZERO TO 15 BELOW ZERO.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 340 PM CST FRI DEC 6 2013

SFC 1040+ MB HIGH WILL BRING ANOTHER BITTERLY COLD NIGHT. WIDESPREAD
LOWS AGAIN BELOW ZERO WITH COLDEST READINGS ACROSS THE NORTH AND THE
DEEP SNOW PACK...WHERE TEENS BELOW ZERO WILL BE COMMON. ISSUED
EARLIER ANOTHER WIND CHILL ADVISORY FOR TONIGHT. MARGINAL EVENT FOR
SNOW FREE AREAS...HOWEVER LOOKS HIGHLY PROBABLY FOR THE SNOW PACK
AREAS. SOME CONCERNS ABOUT THE LIGHT WINDS...WITH MOST GUIDANCE
AROUND 5 KTS OR LESS. STILL WITH TEMPS IN THE TEENS BELOW
ZERO...WILL NOT TAKE MUCH WIND TO REACH THE 20 TO 30 BELOW CRITERIA.
MID LEVEL CLOUDS EXPECTED TO INCREASE FROM THE SW WHICH WILL KEEP
TEMPS A LITTLE WARMER THERE...AND NO ADVISORY ISSUED. WEAK
DISTURBANCE IN NEAR ZONAL FLOW WILL PUSH ACROSS THE AREA TONIGHT
INTO TOMORROW...AHEAD OF THE LOW PRESSURE SYSTEM. SOME LIGHT SN
POSSIBLE ACROSS THE FAR NW ZONES...ALTHOUGH DRY SOUNDINGS AND LITTLE
LIFT WILL LIMIT SNOW PRODUCTION. BETTER CHANCE ARRIVES WITH THE MAIN
TROUGH TOMORROW INTO TOMORROW NIGHT. LIGHT SNOW/FLURRIES TO SPREAD
FROM W TO E DURING THE AFTERNOON...ALTHOUGH NOT MUCH IN THE WAY OF
ACCUMULATION DURING THE DAYTIME.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 340 PM CST FRI DEC 6 2013

A CROSS SECTION FROM NEAR YANKTON TO MC COOK SHOWS DEEP AGEOSTROPHIC
UPWARD VERTICAL VELOCITY ASSOCIATED WITH FRONTOGENESIS...DIVERGENCE
ALOFT AND THE DIRECT JETSTREAM CIRCULATION CONTINUING SATURDAY NIGHT
THROUGH SUNDAY AFTERNOON IN NORTH CENTRAL THROUGH SOUTHWEST
NEBRASKA. PRECIPITATION AMOUNTS RANGING FROM ABOUT 0.05 INCH IN THE
SOUTHEAST NEBRASKA PANHANDLE TO ABOUT 0.15 IN NORTH CENTRAL NEBRASKA
LOOK TO BE REASONABLE. FORECAST SOUNDINGS SHOW A THICK SATURATED
ISOTHERMAL COLUMN IN THE DENDRITIC LAYER WITH AT LEAST SOME UPWARD
MOTION THROUGH THE LAYER. THAT WOULD SIGNAL FAIRLY HIGH SNOW
PRODUCTION EFFICIENCY AND A HIGH SNOW TO LIQUID RATIO OF 16-20:1.
THIS TRANSLATES TO SNOW TOTALS FROM ABOUT AND INCH IN THE SOUTHEAST
PANHANDLE TO THREE INCHES IN NORTH CENTRAL NEBRASKA. THE LIKELIHOOD
OF MEASURABLE SNOWFALL IS GREATEST SOUTH AND EAST OF A LINE FROM
AINSWORTH THROUGH NORTH PLATTE TO FRONTIER COUNTY NEAR STOCKVILLE.

TURNING TO TEMPERATURES...VERY COLD TEMPERATURES WILL CONTINUE
THROUGH MONDAY. WARMING IS THEN EXPECTED TUESDAY THROUGH
THURSDAY...BUT BELOW AVERAGE DAYTIME TEMPERATURES WILL CONTINUE
TUESDAY AND WEDNESDAY. TEMPERATURES THURSDAY MAY APPROACH THE
SEASONAL AVERAGES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 553 PM CST FRI DEC 6 2013

STRONG SURFACE HIGH PRESSURE WILL CONTINUE TO SUPPRESS CLOUD
DEVELOPMENT OVERNIGHT. AS AN UPPER LEVEL SYSTEM APPROACHES THE
REGION SATURDAY...CLOUDINESS WILL INCREASE. LOWEST CLOUD BASES OF
BKN040 AT KVTN BY 21Z AND KLBF BY 23Z. ANY FLURRIES OR LIGHT SNOW
SHOULD BE DELAYED UNTIL AFTER 00Z/8TH.

&&

.HYDROLOGY...
ISSUED AT 340 PM CST FRI DEC 6 2013

AS THE COLD AIR CONTINUES TO DOMINATE THE REGION...RIVERS ARE SEEING
MORE ICE. ICE JAMMING IS STILL POSSIBLE...AND WILL CONTINUE TO BE
MONITORED FOR RAPID FLUCTUATIONS. WITH THE COLD AIR CONTINUING INTO
NEXT WEEK...ICE JAMMING WILL REMAIN A THREAT. AT THIS TIME NO MAJOR
FLOODING IS ANTICIPATED...ALTHOUGH ICE JAMMING CAN QUICKLY PRODUCE
HIGH WATER LEVELS OR MINOR FLOODING ALONG AREAS RIVERS...CREEKS AND
STREAMS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST /11 AM MST/ SATURDAY FOR
NEZ004>010-022>029-035>038-059-094.

&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...SPRINGER
AVIATION...ROBERG
HYDROLOGY...MASEK
Hazardous weather outlook, Dec 6, 3:43 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CST FRI DEC 6 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-072145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CST FRI DEC 6 2013 /243 PM MST FRI DEC 6 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

DANGEROUS WIND CHILLS FROM 20 TO 30 BELOW ZERO WILL BE WIDESPREAD
ACROSS NORTHERN AND CENTRAL NEBRASKA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DANGEROUS WIND CHILLS FROM 20 TO 30 BELOW ZERO WILL BE WIDESPREAD
ACROSS NORTHERN AND CENTRAL NEBRASKA SATURDAY MORNING. THEN AREAS
OF LIGHT SNOW WILL SPREAD ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THROUGH THE DAY SATURDAY AND CONTINUE INTO SUNDAY. SNOW
ACCUMULATIONS ARE POSSIBLE WITH HIGHER AMOUNTS OF AROUND 2 TO 4
INCHES EAST OF HIGHWAY 83...ELSEWHERE AROUND AN INCH IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Dec 6, 12:12 PM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1212 PM CST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 AM     EXTR WIND CHILL  16 NW CLINTON           42.92N 102.57W
12/05/2013  M-32 F           SHERIDAN           NE   MESONET

&&

SNIVELY
Local storm report, Dec 6, 12:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1214 PM CST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     EXTR WIND CHILL  VALENTINE               42.87N 100.55W
12/06/2013  M-45 F           CHERRY             NE   ASOS

&&

SNIVELY
Local storm report, Dec 6, 12:16 PM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1216 PM CST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     EXTR WIND CHILL  16 NW CLINTON           42.92N 102.57W
12/06/2013  M-44 F           SHERIDAN           NE   MESONET

&&

SNIVELY
Local storm report, Dec 6, 12:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1219 PM CST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     EXTR WIND CHILL  20 S VALENTINE          42.58N 100.55W
12/06/2013  M-37 F           CHERRY             NE   MESONET

&&

SNIVELY
Local storm report, Dec 6, 12:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1221 PM CST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     EXTR WIND CHILL  2 E NEWPORT             42.60N 99.29W
12/06/2013  M-39 F           ROCK               NE   MESONET

&&

SNIVELY
Local storm report, Dec 6, 12:22 PM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1222 PM CST FRI DEC 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     EXTR WIND CHILL  ONEILL                  42.46N 98.65W
12/06/2013  M-30 F           HOLT               NE   AWOS

&&

SNIVELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Eastern Cherry

When
December 6, 6:00 PM CST to December 7, 11:00 AM CST
Where
Eastern Cherry forecast zone
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures near 25 below and dangerous wind chills of 30 below to 45 below to eastern Cherry County during the overnight hours December 6th into the morning hours December 7th, 2013.

Extreme Cold/Wind Chill, Keya Paha

When
December 6, 6:00 PM CST to December 7, 11:00 AM CST
Where
Keya Paha forecast zone
Reported by
Mesonet
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures near 25 below and dangerous wind chills of 30 below to 45 below to Keya Paha County during the overnight hours December 6th into the morning hours December 7th, 2013.

Extreme Cold/Wind Chill, Brown

When
December 6, 6:00 PM CST to December 7, 11:00 AM CST
Where
Brown forecast zone
Reported by
AWOS
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures of 20 to 25 below and dangerous wind chills of 30 below to 35 below to Brown County during the overnight hours December 6th into the morning hours December 7th, 2013.

Extreme Cold/Wind Chill, Rock

When
December 6, 6:00 PM CST to December 7, 11:00 AM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures of 20 to 25 below and dangerous wind chills of 30 below to 35 below to Rock County during the overnight hours December 6th into the morning hours December 7th, 2013.

Extreme Cold/Wind Chill, Sheridan

When
December 6, 6:00 PM MST to December 7, 11:00 AM MST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures near 25 below and dangerous wind chills of 30 below to 45 below to Sheridan County during the overnight hours December 6th into the morning hours December 7th, 2013.

Extreme Cold/Wind Chill, Western Cherry

When
December 6, 6:00 PM MST to December 7, 11:00 AM MST
Where
Western Cherry forecast zone
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

An arctic airmass brought bitter cold temperatures near 25 below and dangerous wind chills of 30 below to 45 below to eastern Cherry County during the overnight hours December 6th into the morning hours December 7th, 2013.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482429, 482430, 482431, 482432, 482427, 482428.